I’m back! I took time off to thoroughly enjoy vacation with my family. I wanted to be present in each moment. We surprised the kids with their first trip to Disney World! I’m so grateful, that we were able to do this. It was a truly magical experience and watching their expressions of “awe” was the best part!
Saturday night, Chris and I were packing when I started to feel light-headed, dizzy and hot. Ugh… a panic attack. It was long and intense. I experienced feelings of impending doom, pure fear and an extreme focus on each physical symptom. After an hour of diaphragmatic breathing and a prescribed dose of Alprazolam, I finally fell asleep. To my surprise, I woke up 30 minutes later and the panic attack continued. More diaphragmatic breathing and I finally fell asleep for the night.
In the morning, I woke up still feeling very panicky. I began my Alprazolam regimen for flying. From airport transportation, to security and through the flight, I was anxious and teetering on the edge of another panic attack, but the Alprazolam kept it at bay. Upon arrival to Chicago, I was exiting the airplane when the flight attendants called for emergency help in the air bridge. I threw my stuff down and Chris escorted the kids into the airport. I immediately assessed the individual and found them to be unconscious with a weak, almost nonexistent pulse and slow, labored breathing. During my assessment, a doctor from the flight joined me. I called for CPR to begin, cut off their clothes to attach the AED pads and shouted the commands of the defibrillator. We continued CPR until the paramedics arrived and took over. I assisted the paramedics with prepping IV fluids and debriefed the family. The paramedics were able to get a heart rate of 80 beats per minute and periodic breaths. They transported the patient to the nearest hospital for further care. I gathered my family, our luggage and we headed home. I was exhausted.
Monday morning, I woke up and began feeling more pre-panic symptoms; dizziness, lightheadedness and chest discomfort. Oh no… was I having another panic attack? These feelings continued throughout the day and caused significant worry and fear. Thankfully, I had a scheduled appointment with my therapist in the afternoon. We discussed my vacation, the panic attack, the incident at the airport and the feelings I was continuing to experience. We practiced diaphragmatic breathing and planned for interoceptive exposure therapy. This therapy attempts to recreate feared physical sensations through different exercises. Examples include spinning around in a chair or turning your head from side to side to simulate feelings of dizziness and lightheadedness. I left the office hoping, as time passed, I would feel better. I didn’t.
I struggled to sleep Monday night and woke Tuesday morning experiencing the same symptoms. I couldn’t take it anymore. I e-mailed my therapist the following message: “Damon, I’m really struggling. This feeling of impending doom/death and the physical symptoms (dizziness, lightheadedness, chest tightness, etc.) are becoming unbearable. The only time my mind and body are at rest is when I’m asleep, with the aid of medications. I consistently feel like I’m going to have a panic attack throughout the day. There has been no improvement since Saturday. I’ve had a noticeable drop in my mood secondary to everything I’m experiencing. What am I supposed to do?” Damon connected with my psychiatrist, who called me with a plan. She expressed that she had one play and if it didn’t work, I needed to go to a higher level of care. She prescribed Clonazepam, a long-acting benzodiazepine, twice a day for one week. She hopes that this will be enough to “turn the burner off” and reset my mind and body.
As I write this, I am on my second dose of Clonazepam. Today, I was able to breathe a little easier and had moments of calm. It became apparent that the medicine was effective, when the first dose started to wear off, around 5:30pm, and the symptoms quickly returned. Keeping my fingers crossed, that the medication regimen brings me back to baseline.
Leave a Reply